Nebraska, 2015

Hail and Damaging Wind in Nebraska, April 15, 2015

April 15, 2015 · NWS CYS · 2 events in 2 counties and zones

Late afternoon thunderstorms produced damaging winds and large hail across portions of Kimball and Cheyenne counties in the southern Nebraska Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Late afternoon thunderstorms produced damaging winds and large hail across portions of Kimball and Cheyenne counties in the southern Nebraska Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 15, 2:13 PM MST, 1 hour 22 minutes earlier.

Area forecast discussion, Apr 15, 2:13 PM MST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
313 PM MDT WED APR 15 2015

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 311 PM MDT WED APR 15 2015

TRICKY FORECAST THIS PERIOD WITH MAIN DIFFICULTIES BEING SNOW
LEVELS AND SNOWFALL AMOUNTS...AND AT WHAT TIMES THE HEAVIER
PRECIPITATION WILL OCCUR.

UPPER LOW TAKING SHAPE ALONG THE UTAH/COLORADO BORDER CURRENTLY
WITH AREAS OF RAIN AND SNOW ALONG AND WEST OF THE LARAMIE RANGE.
SOME CONVECTIVE ACTIVITY MOVING NORTH TOWARDS THE NEB PANHANDLE
FROM COLORADO AS WELL WITH A FEW LIGHTNING STRIKES NOTED IN THIS
ACTIVITY. EXPECT ALL THIS ACTIVITY TO CONTINUE MOVING NORTH AHEAD
OF AN IMPULSE RIDING UP THE EAST SIDE OF THE UPPER LOW THIS
EVENING THEN THERE SHOULD BE SOME LULL IN THE PCPN OVER THE
SOUTHERN PARTS OF THE CWA LATER THIS EVENING INTO THURSDAY BEHIND
THE IMPULSE WHILE THE MAIN UPPER LOW SINKS SLOWLY SOUTHWARD TO THE
4 CORNERS AREA. WILL MAINTAIN CURRENT WINTER WX ADVY AS IS AS THAT
AREA SHOULD STILL SEE MOSTLY SNOW.

CONDITIONS DETERIORATE AGAIN THURSDAY NIGHT AS THE UPPER LOW
DRIFTS SLOWLY ENE ACROSS COLORADO WITH NEXT SHORTWAVE LIKELY
ROTATING NORTH AND ACROSS THE CWA LATER THURSDAY NIGHT INTO
FRIDAY. HEAVIEST PCPN LOOKS LIKE IT WILL OCCUR THEN AND COULD GET
SOME DECENT SNOWS OVER HIGHER TERRAIN. 700MB TEMPS A BIT WARM
HOWEVER...ABOUT -2C...AND WARM GROUND MAY HINDER ACCUMULATIONS
SOME. WILL HOLD OFF ON ADDITIONAL HILITES AT THIS TIME AND LET
LATER SHIFTS LOOK AT NEWER RUNS. PCPN STILL FAIRLY WIDESPREAD ON
FRIDAY INTO FRIDAY NIGHT THOUGH MORE LIKELY OVER THE NORTH AS THE
IMPULSE CONTINUES TO RIDE NORTH AND NORTHWEST. SNOW LEVELS ALSO
RISING AS THE UPPER LOW FILLS SOME.

.LONG TERM...(SATURDAY THROUGH TUESDAY)
ISSUED AT 311 PM MDT WED APR 15 2015

UNSETTLED WEATHER WILL CONTINUE THROUGH THE WEEKEND AS A CLOSED LOW
TRANSLATES EASTWARD INTO THE CENTRAL PLAINS. PRECIPITATION IS LIKELY
TO LINGER THROUGH AT LEAST SUNDAY WITH WEAK MIDLEVEL ENERGY ROTATING
WESTWARD ACROSS THE CWA. FAIRLY COOL TOO WITH GFS 700 MILLIBAR TEMPS
FAILING TO CLIMB ABOVE 0 DEG C. THE MODELS ARE IN GOOD AGREEMENT W/
A KICKER SYSTEM DIVING INTO THE DAKOTAS AT 12Z SUN. THIS PUSHES THE
OTHER SYSTEM TO THE EAST AND SENDS A COLD FRONT SOUTH. MEDIUM RANGE
MODELS SHOW ENOUGH H7-H3 MOISTURE TO SUPPORT SHOWERS CONTINUING INTO
SUN. WOULD PROBABLY BE COLD ENOUGH FOR ALL SNOW ON SUN...BUT THERMAL
PROFILES WOULD SUGGEST ALL RAIN OR A RAIN/SNOW MIX FROM THE NE STATE
LINE INTO THE WESTERN PANHANDLE PRIOR TO FROPA. MAINTAINED LOWER END
POPS INTO EARLY NEXT WEEK WITH COOL CYCLONIC FLOW ALOFT. INSTABILITY
SHOWERS CANNOT BE RULED OUT...SO IT IS HARD TO FORECAST DRY. NOTHING
MAJOR THOUGH. TEMPERATURES SHOULD STAY ON THE COOL SIDE FOR MOST OF
THE PERIOD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1210 PM MDT WED APR 15 2015

RAIN AND SNOW WILL BECOME MORE WIDESPREAD TODAY AND TONIGHT AS AN
AREA OF LOW PRESSURE REMAINS NEARLY STATIONARY OVER THE 4 CORNERS
REGION. SNOW WILL MOST LIKELY OCCUR ALONG AND WEST OF THE LARAMIE
RANGE WHERE TEMPERATURES WILL BE COOLER THAN FARTHER EAST. PERIODS
OF MVFR TO IFR CIGS/VSBYS WILL OCCUR FOR KRWL/KLAR THROUGH THE
DAY. RAIN IS EXPECTED INITIALLY AT KCYS WITH A CHANGEOVER TO SNOW
LATE TONIGHT...AT WHICH POINT IFR CONDITIONS WILL BE POSSIBLE. A
FEW RUMBLES OF THUNDER CANNOT BE RULED OUT ACROSS MUCH OF THE AREA
THIS AFTERNOON AND EVENING. LOW CIGS ARE EXPECTED TO DEVELOP OVER
ALL TERMINALS BY LATE TONIGHT WITH IFR OR LOW MVFR CIGS
PREVAILING.

&&

.FIRE WEATHER...
ISSUED AT 311 PM MDT WED APR 15 2015

CONCERNS EXPECTED TO BE LOW THROUGH THE WEEKEND AS A COOL TO MILD
AIRMASS WILL RESIDE OVER THE DISTRICTS WITH PERIODS OF RAIN OR
SNOW BRINGING WETTING PRECIPITATION TO MUCH OF THE AREA.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER WEATHER ADVISORY UNTIL 9 AM MDT THURSDAY FOR WYZ104-105-
     109-110.

     WINTER WEATHER ADVISORY UNTIL 9 AM MDT THURSDAY FOR WYZ101-103-
     106.

NE...NONE.
&&

SHORT TERM...RE
LONG TERM...CLH
AVIATION...CLH
FIRE WEATHER...RE
Hazardous weather outlook, Apr 15, 5:01 AM MST, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
601 AM MDT WED APR 15 2015

WYZ101>119-161215-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
601 AM MDT WED APR 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL FALL ALONG AND WEST OF THE LARAMIE RANGE TODAY.
TEMPERATURES WILL COOL THIS EVENING CAUSING RAIN TO CHANGE TO SNOW
EAST OF THE MOUNTAINS TOO. WINTER WEATHER ADVISORIES HAVE BEEN
POSTED FOR CENTRAL AND NORTHERN CARBON COUNTY TODAY SPREADING TO
AREAS IN AND AROUND THE NORTHERN LARAMIE RANGE TONIGHT. SEE THE
LATEST WINTER WEATHER ADVISORY PRODUCT FOR DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NIGHTTIME SNOW ALONG WITH A DAYTIME RAIN/SNOW MIX ALONG AND WEST
OF THE LARAMIE RANGE WILL CONTINUE THURSDAY AND FRIDAY. MOST AREAS
EAST OF THE MOUNTAINS WILL MOST LIKELY SEE RAIN THROUGH THE
PERIOD...THOUGH SOME ACCUMULATIONS CAN BE EXPECTED ALONG
INTERSTATE 25 AND THE CHEYENNE RIDGE MAINLY THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOW ACCUMULATIONS TO THE
NATIONAL WEATHER SERVICE IN CHEYENNE AT 1 8 0 0 2 6 9 6 2 2 0.

NEZ002-003-019>021-054-055-095-096-161215-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
601 AM MDT WED APR 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE NEBRASKA PANHANDLE THIS
AFTERNOON AND EARLY EVENING. OCCASIONAL LIGHTNING ALONG WITH
BRIEF HEAVY RAIN CAN BE EXPECTED. ANY THUNDERSTORM ACTIVITY WILL
END BY SUNSET...WITH RAIN CHANGING TO SNOW AFTER MIDNIGHT. SNOW
ACCUMULATIONS OF UP TO ONE HALF INCH WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DAYTIME RAIN ALONG WITH NIGHTTIME LIGHT SNOW WILL A BE POSSIBILITY
THURSDAY AND FRIDAY. LITTLE IF ANY SNOW ACCUMULATIONS ARE
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SMALL HAIL OR STRONG WINDS
ALONG WITH SNOWFALL ACCUMULATIONS TONIGHT TO THE NATIONAL WEATHER
SERVICE IN CHEYENNE AT 1 8 0 0 2 6 9 6 2 2 0.

In the hours before

Special weather statement, Apr 15, 2:39 PM MST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
339 PM MDT WED APR 15 2015

WYZ116>118-152300-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-
INCLUDING THE CITIES OF...VEDAUWOO...BUFORD...PUMPKIN VINE...
HORSE CREEK...HARRIMAN...WHITAKER...CHEYENNE
339 PM MDT WED APR 15 2015

...BRIEF HEAVY SNOW AND THUNDERSNOW MAY IMPACT TRAVEL...

AT 330 PM THIS AFTERNOON...WEATHER RADAR AT CHEYENNE IS TRACKING
THUNDERSTORMS MOVING OUT OF NORTHERN COLORADO AT 30 MPH. THESE
STORMS WILL MOVE INTO THE CHEYENNE AREA OVER THE NEXT 15 TO 20
MINUTES AND PRODUCE VERY HEAVY SNOW FALL THAT WILL REDUCE
VISIBILITIES TO NEAR ZERO AT TIMES. TRAVEL ON INTERSTATE 80 FROM
BURNS TO THE INTERSTATE 80 SUMMIT AND INTERSTATE 25 FROM THE
COLORADO LINE TO MILE MARKER 25 COULD SEE SIGNIFICANTLY REDUCED
VISIBILITIES IN HEAVY SNOW. PLEASE SLOW DOWN AND ADJUST TO RAPIDLY
CHANGING DRIVING CONDITIONS. SNOW SHOULD COME TO AN END BY 445 PM.
Special weather statement, Apr 15, 3:14 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
414 PM MDT WED APR 15 2015

NEZ055-152300-
CHEYENNE NE-
414 PM MDT WED APR 15 2015

...SPECIAL WEATHER STATEMENT...

AT 413 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SIDNEY AIRPORT...OR NEAR SIDNEY...MOVING NORTHEAST AT 25 MPH.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SIDNEY...LODGEPOLE...SIDNEY AIRPORT...SUNOL...LORENZO...COLTON AND
BROWNSON.

LAT...LON 4100 10262 4100 10305 4115 10321 4143 10265
      4140 10263 4139 10261 4105 10261
TIME...MOT...LOC 2213Z 240DEG 21KT 4108 10296

HAMMER

The radar

The Cheyenne radar (KCYS), 159 km away, was scanning. The volume nearest the first event began at 22:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Cheyenne

When
April 15, 3:35 PM MST
Where
Cheyenne County, 4 mi ENE of Sidney
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.172, -102.909

Wind gusts were estimated at 60 mph east of Sidney.

Hail, Kimball

When
April 15, 4:25 PM MST
Where
Kimball County, 0.57 mi NNE of (Ibm)kimball Arpt
Measured
1 in hail
Reported by
ASOS
Coordinates
41.188, -103.677

An observer at the Kimball Airport reported quarter size hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568151, 568153.